Colorado, 2011High Wind in Colorado, April 9, 2011
April 9, 2011 · NWS BOU · 1 event in 1 county or zone
Strong southwest winds blew a semi-truck on its side over Interstate 76, between Wiggins and Fort Morgan. In addition, a small section of power lines were blown down and an 80-ft metal shed was partially toppled near Fort Morgan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds blew a semi-truck on its side over Interstate 76, between Wiggins and Fort Morgan. In addition, a small section of power lines were blown down and an 80-ft metal shed was partially toppled near Fort Morgan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 9, 2:50 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 9, 2:50 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT SAT APR 09 2011
.SHORT TERM...PRECIPITATION BEGINNING TO DEVELOP ACROSS MOUNTAINS AS
INSTABILITY AND QG ASCENT INCREASES AHEAD OF APPROACHING UPPER
TROUGH. ACROSS PLAINS...GUSTY SOUTHERLY WINDS NOTED ACROSS MUCH OF
THE AREA...WITH SOUTHEAST WINDS ACROSS EASTERLY LARIMER COUNTY.
HUMIDITY READINGS HAVE FALLEN INTO THE TEENS MOST LOCALS. WILL KEEP
THE RED FLAG WARNING GOING THROUGH 9 PM MDT. TROUGH TO MOVE ACROSS
CFWA TONIGHT WITH MOISTURE SPREADING ACROSS MOUNTAINS ONTO PLAINS
DURING THE EVENING. PRECIPITATION TO SPREAD ACROSS MOUNTAINS ONTO
PLAINS AS FRONT MOVES ACROSS REGION. SOME LIGHTNING RECENTLY NOTED
IN WESTERN COLORADO...INDICATING THAT TROUGH IS FAIRLY UNSTABLE.
WILL ADD A SLIGHT CHANCE OF THUNDER TO THE MOUNTAIN ZONES THIS
EVENING. SOUTHWEST FLOW ALOFT INITIALLY NOT FAVORABLE FOR
OROGRAPHICS THIS EVENING...WILL KEEP AMOUNTS ON THE LIGHT SIDE...
THOUGH THE CONVECTION COULD ADD A FEW MORE INCHES. BETTER OROGRAPHIC
SNOW OCCURS AFTER MIDNIGHT AS FLOW SHIFTS TO WESTERLY. ACROSS
PLAINS...FRONT TO MOVE ACROSS AREA AFTER 03Z...AS NOTED BY THE
MODELS. WIND FIELDS SHOW FLOW WESTERLY BEHIND FRONT...THEN NORTHWEST
AFTER 06Z. THIS DOWNSLOPE DOESN'T BODE WELL FOR PRECIPITATION ACROSS
FOOTHILLS AND ADJACENT PLAINS. DID UP POPS TO LIKELY FOR THE
FOOTHILLS TONIGHT GIVEN THE THE QG ASCENT. AS FOR PLAINS...KEPT THE
CHANCE POPS FOR MOST OF THE PLAINS TONIGHT...WITH THE LIKELY POPS
NEAR THE WYOMING BORDER. TEMPERATURES TONIGHT...BASED ON FORECAST
SOUNDINGS...SHOW TEMPERATURES MAINLY ABOVE FREEZING. SO THE MIXTURE
OF RAIN AND SNOW STILL LOOKS GOOD WITH MAINLY RAIN FURTHER EAST. ON
SUNDAY...FLOW ALOFT SHIFTS TO THE NORTHWEST AS TROUGH MOVES ONTO
PLAINS. STRONG QG DESCENT MOVES INTO MOUNTAINS BY 18Z AND ACROSS
PLAINS DURING THE AFTERNOON. DESPITE THE GOOD MOUNTAIN OROGRAPHICS
THE DOWNWARD MOTION SHOULD DECREASE THE SNOW CHANCES. WILL DECREASE
THE MOUNTAIN POPS TO LIKELY DURING THE AFTERNOON. IN ALL SNOW
AMOUNTS SHOULD STAY BELOW ADVISORY CRITERIA. AS FOR PLAINS... STRONG
DOWNSLOPE FLOW WILL LIMIT PRECIP CHANCES. THE CHANCE POPS LOOK
REASONABLE. THE LIKELY POPS STILL LOOK REASONABLE AWAY FROM THE
DOWNSLOPE. GUIDANCE SHOWS HIGHS ACROSS PLAINS IN THE 50S WHICH LOOKS
ON TRACK. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...WILL
CHANGE LITTLE.
.LONG TERM...IMPROVEMENT CONTINUES SUNDAY NIGHT WITH SUBSIDENCE AND
DRYING ON BACKSIDE OF EXITING MID-LEVEL TROUGH. MODELS HOWEVER STILL
INDICATE LIGHT QPF OVER FAR EASTERN ZONES AND HIGHER ELEVATIONS IN
THE EVENING. 30-40 PCT POPS FOR MTN ZONES AND 10-20 PCT POPS ON THE
PLAINS STILL LOOK GOOD. BY MONDAY MORNING DRYING WELL UNDERWAY WITH
DEEP NWLY FLOW. COULD SEE GUSTY NWLY SFC WINDS OF 15-30KT ON THE
HIGH MTN RIDGES AND ACROSS THE NERN CORNER OF THE STATE DURING THE
MORNING. GENERAL MODEL CONSENSUS SHOWS THE 500MB RIDGE AXIS PASSING
OVER ERN COLORADO IN THE AFTERNOON COINCIDING WITH LIGHTER WINDS
BOTH SFC AND ALOFT. MAX TEMPS ON MONDAY ABOUT 2-3C ABOVE AVERAGE FOR
THE DATE. WARM UP CONTINUES TUESDAY WITH THE UPPER RIDGE WELL EAST
OF THE STATE AND SWLY FLOW STRENGTHENING ALOFT. BNDRY LAYER EAST OF
THE MTNS LOOKS DRY BOTH MONDAY AND TUESDAY BUT NOT AS DRY AS THE
PAST COUPLE OF DAYS...HOWEVER SHOULD SEE RESUMPTION OF GUSTY SLY
FLOW ON THE PLAINS ROUGHLY EAST OF THE SFC TROUGH. BY LATE IN THE
DAY MODEL RH FIELDS SHOW INCREASING MID AND HIGH LEVEL MOISTURE
ACROSS THE NWRN QUADRANT OF COLORADO AS MODELS SHOW WEAK QG ASCENT
ASSOCIATED WITH LIFT GENERATED BY A NEARBY JET. LAPSE RATES LATE IN
THE DAY MAY BECOME STEEP ENOUGH TO PRODUCE A FEW LIGHTNING STROKES
FROM SHOWERS OVER HIGHER ELEVATIONS ROUGHLY NORTH OF I-70. TUESDAY
NIGHT MODELS FOR THE MOST PART SHOW A FLAT SHORTWAVE TROUGH OUT WEST
OVER UTAH SWEEPING ACROSS COLORRADO GIVING THE HIGH COUNTRY ANOTHER
CHANCE OF SNOW AND A SLIGHT CHANCE OF RAIN SHOWERS AT LOWER
ELEVATIONS. WAVE LIFTS NEWRD OVER NEBRASKA ON WEDNESDAY MORNING
PUTTING NERN COLORADO UNDER SWATH OF WARM DRY MID-LEVEL AIR. HOWEVER
AT THE SFC MODELS SHOW A SFC LOW SPINNING OVER W/NWRN KANSAS AND NLY
WINDS SPILLING DOWN OUT OF WY/NEB. THE STG STABILITY PRODUCED BY THE
COMBINATION OF COOL AIR AT THE SFC AND WARMER AIR ALOFT IN THE
MORNING IS REPLACED BY MUCH STEEPER LAPSE RATES IN THE AFTERNOON AND
EVENING AS TEMPS COOL ALOFT WITH THE APPROACH OF ANOTHER SHORTWAVE
TROUGH. MODELS SHOW A FAIR AMOUNT OF QPF AROUND LATE IN THE DAY
WEDNESDAY AND OVERNIGHT WITH SNOW LEVEL LOWERING TO AROUND 9000-9500
FT MSL BY NIGHTFALL. HOWEVER ANY SNOW ACCUMULATION...WHICH REMAINS
TO BE DETERMINED...SHOULD REMAIN CONFINED TO HIGHER ELEVATIONS WEST
OF THE CONTINENTAL DIVIDE. SOUNDS LIKE A BROKEN RECORD...DOESN/T IT?
LOW CAPES AND STEEP SFC-600MB LAPSE RATES MAY ALSO SPAWN A FEW LATE
DAY WEAK T-STORMS ON THE PLAINS...MAINLY SOUTH OF I-76. TROUGH AND
ACCOMPANYING WEATHER LOOKS AS THOUGH IT WILL MOVE OUT SLOWLY ON
THURSDAY LEAVING DRIER AND WARMER WEATHER CONDITIONS FOR FRIDAY AND
BEYOND.
&&
.AVIATION...GUSTY SOUTHERLY WINDS HAVE MIXED ACROSS THE AREA
AIRPORTS...WITH SOME GUSTS TO 35 KTS. THE WINDS SHOULD DECREASE BY
03Z AND TURN WEST TO NORTHWEST WITH THE PASSAGE OF A FRONT LATE THIS
EVENING. THE WINDS WILL REMAIN NORTHWEST THROUGH THE DAY SUNDAY...
WITH SPEEDS IN THE 15 TO 25 KT RANGE. RAIN SHOWERS TO DEVELOP THIS
EVENING AS THE FRONT MOVES ACROSS AREA. CEILINGS OF 3000-5000 FOOT
CEILINGS COULD DEVELOP OVERNIGHT. THERE MAY BE SOME SNOW MIXED IN
WITH THE RAIN...BUT NO ACCUMULATIONS ARE EXPECTED AT THE DENVER AREA
AIRPORTS. RAIN SHOWERS WILL BE POSSIBLE THROUGH THE DAY SUNDAY
THOUGH CEILINGS WILL STAY ABOVE 7000 FEET AGL.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ214-216-239>251.
&&
D-L/BAKER
Hazardous weather outlook, Apr 9, 10:42 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1142 AM MDT SAT APR 09 2011
COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1142 AM MDT SAT APR 09 2011
...RED FLAG WARNING FOR THE SOUTHERN FOOTHILLS...PALMER DIVIDE AND
OVER THE PLAINS ALONG AND SOUTH OF A LINE FROM DENVER TO AKRON THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH SPREAD ACROSS THE PLAINS
THIS AFTERNOON AHEAD OF A COLD FRONT. SOME GUSTS IN THE 40 TO 50 MPH
RANGE CAN BE EXPECTED IN AREAS ALONG AND SOUTH OF INTERSTATE 76. THE
WINDS WILL COMBINE WITH WARM TEMPERATURES AND LOW HUMIDITIES TO
PRODUCE EXTREME FIRE DANGER.
THE COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT...WITH SNOW
SHOWERS DEVELOPING IN THE MOUNTAINS SNOW ACCUMULATIONS IN THE HIGH
COUNTRY WILL RANGE FROM 2 TO 6 INCHES. ACROSS THE PLAINS...THERE
WILL BE A CHANCE OF RAIN SHOWERS...MIXED AT TIMES WITH SNOW.
RAINFALL AMOUNTS WILL GENERALLY BE LIGHT...WITH NO SNOW
ACCUMULATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW SHOWERS IN THE MOUNTAINS AND HIGH VALLEYS WILL GRADUALLY
DECREASE IN COVERAGE AND INTENSITY THROUGH THE DAY SUNDAY WITH ONLY
LIGHT ADDITIONAL ACCUMULATION ON THE HIGHER WEST AND NORTHWEST
FACING MOUNTAIN SLOPES. ON THE PLAINS...RAIN AND SNOW SHOWERS SUNDAY
MORNING SHOULD MOVE EAST OF THE AREA BY LATE IN THE DAY. LOWER
ELEVATIONS GENERALLY EAST OF A BRIGGSDALE TO ELBERT LINE COULD SEE
SOME LIGHT SNOW ACCUMULATION IN THE MORNING. THEN LOOK FOR A RETURN
TO WARMER AND DRIER CONDITIONS ON MONDAY AND TUESDAY...ONLY TO
RETURN TO COOLER AND UNSETTLED WEATHER ON WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
D-L/BAKER
High Wind, Morgan County
- When
- April 9, 4:15 PM MST to 5:30 PM MST
- Where
- Morgan County forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 9, 2011$19 million · EF4 · 29 events
- Tornado and Hail in Iowa, April 9 to 10, 201114 injured · EF3 · 5 events
- Tornadoes and Hail in Iowa, April 9, 2011$1.3 million · EF2 · 45 events
- Wildfire in Texas, April 9 to 10, 20111 death · 3 injured · $155,000 · 1 event
- Tornado and Hail in North Carolina, April 9, 201112 injured · $150,000 · EF0 · 60 events
- Wildfire in Texas, April 9 to 29, 2011$120 million · 3 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, April 9, 20111 death · 1 injured · $25,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 9, 2011$2.0 million · 3 in hail · 45 events
- Tornadoes and Hail in Kentucky, April 9, 20112 injured · $276,000 · EF0 · 63 events
- Wildfire in Texas, April 9 to 30, 2011$7.7 million · 3 events
- Hail and Lightning Strike in Illinois, April 9, 2011$1.8 million · 1 in hail · 5 events
- Tornadoes and Flash Flooding in Tennessee, April 9, 2011$230,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302491.